Michigan, 2012

Rip Currents in Michigan, August 5, 2012

August 5, 2012 · NWS IWX · 2 events in 1 county or zone

Strong north to northwest winds across Lake Michigan caused wave heights in excess of 8 feet along the south-eastern parts of the lake shore. Local and Coast Guard officials reported two rip current drownings.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Strong north to northwest winds across Lake Michigan caused wave heights in excess of 8 feet along the south-eastern parts of the lake shore. Local and Coast Guard officials reported two rip current drownings. The first occurred at Tiscornia Beach in St. Joseph when a swimmer became overcome by the high waves. The 41 year old male, from Illinois, was unconscious in 12 feet of water. Although attempts to revive him occurred, he passed away en route to the hospital. Shortly, after this rescue, officials reported a man drown while saving two children from the lake. Around 10:30 am, the 50 year old pediatric surgeon observed two young kayakers caught in the high waves and rip currents. He swam to them and was able to aid them. However, he was subsequently caught in the same conditions and drown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 5, 4:55 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 5, 4:55 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 AM EDT SUN AUG 5 2012

.AVIATION... / 12Z TAFS /

CONDITIONS WILL IMPROVE THIS MORNING AS DRIER AIR ADVECTS IN
BEHIND A CDFNT THAT WILL CLEAR TERMINALS AT THE VERY START OF THE
PERIOD. CONVECTION ASSOCIATED WITH A MCS AND AREA OF INCREASING
FRONTOGENETIC FORCING AHEAD OF A SHARPENING UPPER TROUGH SHOULD
CLEAR SBN BY 11Z AND FWA BY 13/14Z. WINDS WILL PICK UP OUT OF THE
NW BEHIND THE CDFNT TODAY AS DEEP POST FRONTAL MIXING ENSUES AND
ALLOWS FOR A FEW GUSTS NEAR 20 KNOTS. SFC HIGH PRESSURE BUILDS IN
TONIGHT WITH LIGHT/CALM WINDS AND CLEAR SKIES ANTICIPATED.

&&

.PREV DISCUSSION... /ISSUED 355 AM EDT SUN AUG 5 2012/

SHORT TERM...TODAY THROUGH MONDAY NIGHT

SFC FRONTAL WAVE WILL BRING SHOWERS/STORMS TO MAINLY SOUTHERN AND
EASTERN ZONES THIS MORNING. CONVECTION HAS GOTTEN A KICK FROM A
SUBTLE SHORTWAVE THAT PROPAGATED OUT OF KANSAS LATE LAST EVENING AND
FROM RRQ UPPER JET DYNAMICS ASSOCIATED WITH A 100-110 KT UPPER JET
LIFTING THROUGH WISCONSIN AND THE NORTHERN GREAT LAKES AHEAD OF A
SHARP TROUGH AXIS. ALSO...A WEAK SFC LOW HAS TAKEN SHAPE IN EC IL AS
OF 7Z PER INCREASING LARGE SCALE ASCENT AND SIG LATENT HEAT RELEASE
ASSOCIATED WITH OVERNIGHT STL AREA MCS. LOW LVL THETA-E ADVECTION
BACK INTO THE FA AHEAD OF THIS SFC REFLECTION...WITHIN A ~35 KT
LLJ...WILL HELP SUSTAIN CONVECTION THROUGH THE AREA. DECENT DEEP
LAYER SHEAR FOR ORGANIZATION IS IN PLACE THIS MORNING...ALTHOUGH
NO REAL CONCERN OUTSIDE OF ISO PEA SIZE HAIL/WIND GUSTS TO 30-40
MPH GIVEN MEAGER MID LVL LAPSE RATES AND MUCAPE ONLY 750-1000
J/KG. THERE IS SOME CONCERN FOR LOCALIZED HVY RAIN/URBAN FLOODING
WITH PWATS NEAR 2 INCHES AND A DEEP WARM CLOUD LAYER. LATEST HI
RES GUIDANCE SEEMS TO HAVE A DECENT HANDLE ON PLACEMENT/TIMING SO
USED A MODEL BLEND FOR TIMING/PLACEMENT OF HIGHER POPS.

ANY RAINFALL SHOULD EXIT TO THE SOUTHEAST BY EARLY THIS AFTERNOON AS
WINDS VEER NORTHWESTERLY AND MUCH DRIER AIR ADVECTS SOUTH INTO THE
AREA. HIGH TEMPS THIS AFTERNOON ARE PROBLEMATIC GIVEN DEEP POST
FRONTAL MIXING AND SLIGHT UNCERTAINTIES REGARDING AMOUNT/TIMING OF
CLEARING ACROSS SERN ZONES. WITH SLIGHT LAG IN COOLER TEMPS ALOFT
AND DEEP MIXING (WITH FULL SUN BY AFTN IN THE NW AND PARTIAL CLEARING
SE) CONTINUED TO FAVOR WARMER GUIDANCE.

SFC HIGH PRESSURE WILL BUILD INTO THE SOUTHERN GREAT LAKES TONIGHT
THROUGH MONDAY NIGHT WITH LINGERING LIGHT NW FLOW ALOFT. SKIES WILL
BE MAINLY CLEAR BOTH TONIGHT AND MONDAY NIGHT WITH LIGHT/VARIABLE
WINDS. RESULTING OPTIMAL RADIATIONAL COOLING...ESPECIALLY NW AREAS
TONIGHT AND SOUTH MONDAY NIGHT...SHOULD ALLOW TEMPS TO PLUMMET IN
THIS DRY CP AIRMASS. TRENDED TEMPS EACH NIGHT CLOSER TO COOLER MOS.
MORE SHALLOW MIXING UNDER SFC HIGH TO NEAR 900 MB ON MONDAY SHOULD
GENERALLY YIELD HIGHS IN THE LOW 80S.

LONG TERM...TUESDAY THROUGH SATURDAY

ACTIVE NORTHWEST FLOW PATTERN WILL CHARACTERIZE THE LONG TERM. ON
TUESDAY...ANOTHER STRONG UPPER JET STREAK WILL TOP THE UPPER RIDGE
ACROSS SOUTH CENTRAL CANADA ALLOWING SOME DEEPENING OF NEXT UPPER
SHORT WAVE ACROSS ONTARIO/NORTHERN GREAT LAKES. THIS FEATURE WILL
ALLOW ANOTHER COOL FRONT TO APPROACH THE WESTERN GREAT LAKES REGION
TUESDAY AFTERNOON/EVENING. MOISTURE AVAILABILITY WILL CONTINUE TO BE
QUESTIONABLE DUE TO BLOCKING ANTICYCLONE ACROSS THE LOWER MS RIVER
VALLEY. SOME LOW LEVEL MOISTURE WILL WORK AROUND THIS RIDGE INTO THE
UPPER MS RIVER VALLEY AND POOL ALONG THE AFOREMENTIONED FRONT.
HOWEVER...GIVEN UNFAVORABLE TRAJECTORIES...GFS SOLUTION STILL
APPEARS MUCH TOO MOIST WITH MOISTURE RETURN/POOLING IN THE VICINITY
OF THE FRONTAL BOUNDARY. THUS HAVE CONTINUED TO PUT MORE WEIGHT ON
DRIER AND MORE MIXED ECMWF/NAM SOLUTION OVER THE GFS. CANNOT
COMPLETELY RULE OUT SOME HIGHER BASED INSTABILITY ALLOWING A FEW
ISOLATED SHOWERS TO DEVELOP MAINLY ACROSS LOWER MICHIGAN TUESDAY
AFTERNOON...BUT WOULD SUSPECT AT THIS TIME IT WOULD BE MORE OF A
SPRINKLES SCENARIO GIVEN EXPECTED LOW LEVEL MOISTURE PROFILES AND
WILL KEEP TUESDAY/TUESDAY NIGHT DRY. MAIN UPPER TROUGH WILL SHIFT
INTO QUEBEC TUESDAY NIGHT/WEDNESDAY LEAVING BEHIND WEAK BOUNDARY
ACROSS SOUTHERN GREAT LAKES...BUT SEE LITTLE IN THE WAY OF FORCING
FOR PRECIP MENTION THRU WEDNESDAY...WITH CONTINUED MOISTURE
AVAILABILITY CONCERNS. MEDIUM RANGE MODELS ARE BEGINNING TO CONVERGE
A BIT MORE IN TERMS OF THE BROAD PICTURE FOR THURSDAY AND BEYOND
WITH MORE OF A STABLE LONGWAVE PATTERN BECOMING ESTABLISHED IN
WESTERN CONUS RIDGING AND A MORE ROBUST EASTERN CONUS/SE CANADIAN
UPPER NEGATIVE HEIGHT ANOMALY. TREND IN MEDIUM RANGE MODELS HAS BEEN
TO A STRONGER SFC LOW/CYCLOGENESIS ON THURSDAY NIGHT/FRIDAY WITH A
SIGNIFICANT UPPER LOW DIGGING ACROSS THE SOUTHERN GREAT LAKES.
PREVIOUS FORECAST ALREADY CARRIED LOW CHANCE POPS THURSDAY INTO
FRIDAY AND HAVE MAINTAINED THIS MENTION. AFOREMENTIONED LARGE SCALE
PATTERN SHOULD SUPPORT A PERIOD OF COOLER AND LESS HUMID CONDITIONS
FOR NEXT WEEKEND INTO THE EARLY PORTIONS OF THE FOLLOWING
WEEK...WITH BELOW NORMAL TEMPERATURES LOOKING TO BE A GOOD
POSSIBILITY FOR A CHANGE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...RIP CURRENT RISK THROUGH MONDAY MORNING FOR INZ003.

MI...RIP CURRENT RISK THROUGH MONDAY MORNING FOR MIZ077.

OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR LMZ043-046.

&&

SHORT TERM...STEINWEDEL
LONG TERM...MARSILI
AVIATION...STEINWEDEL
Hazardous weather outlook, Aug 5, 4:06 AM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
506 AM EDT SUN AUG 5 2012

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-060915-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
506 AM EDT SUN AUG 5 2012 /406 AM CDT SUN AUG 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS MORNING ESPECIALLY
ACROSS NORTHERN INDIANA AND NORTHWEST OHIO. A FEW OF THE STORMS
MAY PRODUCE WIND GUSTS TO 40 TO 50 MPH...LOCALIZED HEAVY
RAINFALL...AND PEA SIZED HAIL ESPECIALLY ALONG AND SOUTH OF A
LINE FROM MONTICELLO TO FORT WAYNE TO DEFIANCE. THE SHOWERS AND
THUNDERSTORMS WILL EXIT NORTHWEST OHIO AROUND MIDDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-MIZ077-060915-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
506 AM EDT SUN AUG 5 2012 /406 AM CDT SUN AUG 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM EARLY THIS MORNING.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A HIGH RISK OF RIP CURRENTS MONDAY MORNING.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-060915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
506 AM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS TODAY AND TONIGHT.

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A HIGH RISK OF RIP CURRENTS MONDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 5, 3:09 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
409 AM EDT SUN AUG 5 2012

INZ020-050900-
WHITE IN-
409 AM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN WHITE COUNTY...

AT 406 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF BROOKSTON TO 21 MILES SOUTHWEST OF BROOKSTON...MOVING EAST AT 30
MPH.

WINDS GUSTS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF VERY HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  BROOKSTON...
  BADGER GROVE...
  SMITHSON AND CHALMERS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4075 8710 4074 8676 4072 8677 4068 8677
      4068 8678 4065 8677 4058 8678 4057 8699
      4058 8710
TIME...MOT...LOC 0808Z 275DEG 24KT 4071 8717 4052 8701
          4037 8711
Special weather statement, Aug 5, 4:40 AM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 AM EDT SUN AUG 5 2012

INZ023-026-032-033-051030-
BLACKFORD IN-GRANT IN-MIAMI IN-WELLS IN-
540 AM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS MOVING TOWARD BLACKFORD...GRANT AND SOUTHERN
MIAMI COUNTIES...

AT 537 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST
OF SWAYZEE TO 13 MILES WEST OF SWAYZEE TO 16 MILES SOUTHWEST OF
SWAYZEE...MOVING EAST AT 45 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  MARION AND FAIRMOUNT...
  GAS CITY...
  UPLAND...
  HARTFORD CITY...
  SWAYZEE...
  SWEETSER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON EDT SUNDAY
FOR EAST CENTRAL INDIANA.

LAT...LON 4040 8587 4058 8587 4058 8616 4061 8616
      4058 8522 4039 8522
TIME...MOT...LOC 0940Z 274DEG 46KT 4062 8603 4049 8602
          4037 8602
Special weather statement, Aug 5, 5:43 AM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
643 AM EDT SUN AUG 5 2012

INZ018-025>027-051115-
ADAMS IN-ALLEN IN-HUNTINGTON IN-WELLS IN-
643 AM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS MOVING TOWARD WELLS...NORTHERN ADAMS...
CENTRAL HUNTINGTON AND SOUTHWESTERN ALLEN COUNTIES...

AT 638 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ANDREWS TO MARKLE TO
BLUFFTON...MOVING EAST AT 40 MPH.

WINDS GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  OSSIAN...
  DECATUR...
  MARKLE...BOWERSTOWN AND NORTH OAKS...
  MAHON...KINGSLAND AND CRAIGVILLE...
  TOCSIN...KINGSLAND AND CURRYVILLE...
  PREBLE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4074 8545 4084 8564 4100 8521 4081 8481
      4065 8523
TIME...MOT...LOC 1043Z 248DEG 34KT 4085 8550 4077 8533
          4071 8519
Local storm report, Aug 5, 7:49 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
849 AM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             2 E ALDINE              41.20N  86.64W
08/04/2012  M1.00 INCH       STARKE             IN   TRAINED SPOTTER

0557 PM     TSTM WND DMG     WANATAH                 41.43N  86.90W
08/04/2012                   LA PORTE           IN   TRAINED SPOTTER

            POWER LINES DOWN ALONG US 421 NEAR WANATAH AND HAIL
            SLIGHTLY LARGER THAN QUARTERS ALSO REPORTED.

0557 PM     HAIL             WANATAH                 41.43N  86.90W
08/04/2012  E1.25 INCH       LA PORTE           IN   TRAINED SPOTTER

            POWER LINES DOWN ALONG US 421 NEAR WANATAH AND HAIL
            SLIGHTLY LARGER THAN QUARTERS ALSO REPORTED.

0558 PM     HAIL             OBER                    41.27N  86.52W
08/04/2012  M1.00 INCH       STARKE             IN   PUBLIC

0603 PM     TSTM WND GST     4 NW SOUTH BEND         41.70N  86.31W
08/04/2012  M66 MPH          ST. JOSEPH         IN   ASOS

0605 PM     TSTM WND GST     2 WNW POTTAWATTOMIE PAR 41.74N  86.91W
08/04/2012  M51 MPH          LMZ046             IN   C-MAN STATION

            MICHIGAN CITY LIGHTHOUSE GLERL OBSERVATION

0610 PM     TSTM WND DMG     LA PORTE                41.61N  86.72W
08/04/2012                   LA PORTE           IN   PUBLIC

            2 LARGE TREES DOWN.

0620 PM     TSTM WND DMG     ROLLING PRAIRIE         41.67N  86.62W
08/04/2012                   LA PORTE           IN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0620 PM     TORNADO          ROLLING PRAIRIE         41.67N  86.61W
08/04/2012                   LA PORTE           IN   EMERGENCY MNGR

            PRELIMINARY DAMAGE SURVEY BY EMERGENCY MANAGER
            INDICATES DAMAGE TO A RESIDENCE SOUTHEAST OF ROLLING
            PRARIE CONSISTENT WITH A TORNADIC ROTATION. WINDS
            DESTROYED THE CARPORT GARAGE AND ROOF SEPARATED SLIGHTLY
            FROM THE FRAME OF THE HOME. A NEARBY BARN WAS ALSO
            DESTROYED.

0633 PM     TSTM WND DMG     2 N NILES               41.86N  86.25W
08/04/2012                   BERRIEN            MI   TRAINED SPOTTER

            6 INCH TO 1 FOOT TREE LIMBS AND TREES DOWN. ALSO HAIL
            THE SIZE OF PING PONG BALLS.

0633 PM     HAIL             2 N NILES               41.86N  86.25W
08/04/2012  M1.50 INCH       BERRIEN            MI   TRAINED SPOTTER

            6 INCH TO 1 FOOT TREE LIMBS AND TREES DOWN. ALSO HAIL
            THE SIZE OF PING PONG BALLS.

0635 PM     TSTM WND DMG     PLYMOUTH                41.34N  86.31W
08/04/2012                   MARSHALL           IN   EMERGENCY MNGR

            TREES DOWN THROUGHOUT THE COUNTY. TREE DOWN ACROSS US31
            SOUTH OF 30. LINES DOWN IN CULVER WHICH STARTED A FIRE.

0638 PM     TSTM WND GST     MISHAWAKA               41.66N  86.16W
08/04/2012  E60 MPH          ST. JOSEPH         IN   NWS EMPLOYEE

0638 PM     TSTM WND DMG     GALIEN                  41.80N  86.50W
08/04/2012                   BERRIEN            MI   PUBLIC

            LARGE TREE BRANCH DOWN. TIME ESTIMATED FROM RADAR.

0638 PM     TSTM WND GST     4 W ROSELAND            41.72N  86.33W
08/04/2012  E65 MPH          ST. JOSEPH         IN   BROADCAST MEDIA

            ESTIMATED 60 TO 70 MPH WINDS. TIME ESTIMATED FROM
            RADAR.

0643 PM     TSTM WND DMG     OSCEOLA                 41.67N  86.08W
08/04/2012                   ST. JOSEPH         IN   PUBLIC

            CORN FLATTENED.

0648 PM     TSTM WND DMG     3 W ELKHART             41.68N  86.03W
08/04/2012                   ELKHART            IN   PUBLIC

            LARGE BRANCHES DOWN NEAR COUNTY ROAD 1.

0650 PM     TSTM WND DMG     5 N LA PORTE            41.68N  86.72W
08/04/2012                   LA PORTE           IN   TRAINED SPOTTER

            A SMALL TREE REPORTED DOWN.

0650 PM     TSTM WND GST     1 E ELKHART             41.68N  85.96W
08/04/2012  E65 MPH          ELKHART            IN   TRAINED SPOTTER

0652 PM     TSTM WND DMG     EDWARDSBURG             41.80N  86.08W
08/04/2012                   CASS               MI   PUBLIC

            FOUR TREES DOWN. TIME ESTIMATED FROM RADAR.

0700 PM     TSTM WND DMG     SPENCERVILLE            40.71N  84.35W
08/04/2012                   ALLEN              OH   AMATEUR RADIO

            SEVERAL TREES DOWN. TREE DOWN ON MULBURY STREET.

0700 PM     TSTM WND GST     2 WSW SAINT JOSEPH      42.10N  86.52W
08/04/2012  M40 MPH          LMZ043             MI   C-MAN STATION

0701 PM     TSTM WND DMG     WARSAW                  41.24N  85.85W
08/04/2012                   KOSCIUSKO          IN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN WARSAW...WINONA LAKE....AND
            ACROSS NORTHERN PORTIONS OF THE COUNTY

0710 PM     TSTM WND GST     2 WSW SAINT JOSEPH      42.10N  86.52W
08/04/2012  M47 MPH          LMZ043             MI   C-MAN STATION

0713 PM     TSTM WND GST     2 N NORTH WEBSTER       41.36N  85.70W
08/04/2012  E65 MPH          KOSCIUSKO          IN   NWS OFFICE

            ESTIMATED 65 MPH WINDS AT NATIONAL WEATHER SERVICE
            OFFICE.

0745 PM     TSTM WND DMG     2 SW ANDREWS            40.84N  85.63W
08/04/2012                   HUNTINGTON         IN   EMERGENCY MNGR

            TREE DOWN NEAR COUNTY ROAD 115N AND ROUTE 24.

0747 PM     TSTM WND DMG     ANDREWS                 40.86N  85.60W
08/04/2012                   HUNTINGTON         IN   EMERGENCY MNGR

            LARGE TREE DOWN ON MCKEEVER ROAD. TIME ESTIMATED FROM
            RADAR.

0752 PM     TSTM WND DMG     2 NW HUNTINGTON         40.90N  85.52W
08/04/2012                   HUNTINGTON         IN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON RANGELINE ROAD AND 500 N

0755 PM     HAIL             MARION                  40.56N  85.66W
08/04/2012  M1.00 INCH       GRANT              IN   TRAINED SPOTTER

            ALONG WITH WINDS IN EXCESS OF 50 MPH

0757 PM     TSTM WND GST     JONESBORO               40.48N  85.63W
08/04/2012  E65 MPH          GRANT              IN   PUBLIC

0800 PM     TSTM WND GST     4 SSW LEO-CEDARVILLE    41.16N  85.06W
08/04/2012  M71 MPH          ALLEN              IN   TRAINED SPOTTER

            MEASURED AT THE INTERSECTION OF MAPLECREST AND
            INTERSTATE 469

0808 PM     FUNNEL CLOUD     HARLAN                  41.20N  84.92W
08/04/2012                   ALLEN              IN   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED AT SCHOOL STREET IN HARLAN.

0808 PM     TSTM WND DMG     WARREN                  40.68N  85.43W
08/04/2012                   HUNTINGTON         IN   EMERGENCY MNGR

            LARGE TREE DOWN NEAR WAYNE STREET AND 2ND. TIME
            ESTIMATED FROM RADAR

0810 PM     TSTM WND DMG     ROCKFORD                40.76N  85.31W
08/04/2012                   WELLS              IN   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS ROAD NEAR ROCKFORD. LARGE LIMBS
            DOWN ON 450 E AND 100 N

0829 PM     TSTM WND DMG     PORTLAND                40.43N  84.98W
08/04/2012                   JAY                IN   LAW ENFORCEMENT

            TREE LIMBS AND POWER LINES DOWN IN PORTLAND AND
            PENNVILLE

0829 PM     TSTM WND DMG     5 W DECATUR             40.83N  85.02W
08/04/2012                   ADAMS              IN   TRAINED SPOTTER

            LARGE TREE BRANCHES REPORTED DOWN.

0842 PM     TSTM WND DMG     WREN                    40.80N  84.78W
08/04/2012                   VAN WERT           OH   TRAINED SPOTTER

            NUMEROUS TREE LIMBS DOWN. REPORT RELAYED TO NWS BY
            EMERGENCY MANAGER.

0844 PM     TSTM WND GST     4 W CONVOY              40.92N  84.78W
08/04/2012  E60 MPH          VAN WERT           OH   TRAINED SPOTTER

0852 PM     TSTM WND GST     OHIO CITY               40.77N  84.62W
08/04/2012  E55 MPH          VAN WERT           OH   TRAINED SPOTTER

            REPORT RELAYED TO NWS BY EMERGENCY MANAGER.

0910 PM     TSTM WND DMG     NAPOLEON                41.39N  84.13W
08/04/2012                   HENRY              OH   EMERGENCY MNGR

            POWER LINES DOWN AND NUMEROUS TREE LIMBS DOWN ACROSS
            THE COUNTY.

0915 PM     TSTM WND GST     COLUMBUS GROVE          40.92N  84.06W
08/04/2012  M49 MPH          PUTNAM             OH   TRAINED SPOTTER

            ALSO REPORTED PEA SIZE HAIL.

0942 PM     TSTM WND DMG     LIMA                    40.74N  84.11W
08/04/2012                   ALLEN              OH   LAW ENFORCEMENT

            LARGE TREE DOWN ON LAKEWOOD

&&

NDM

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Berrien

When
August 5, 8:30 AM EST
Where
Berrien forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

Local officials reported the first of 2 rip current related drownings at Tiscornia Beach in St. Joseph when a swimmer became overcome by the high waves. The 41 year old male, from Illinois, was unconscious in 12 feet of water. Although attempts to revive him occurred, he passed away en route to the hospital. The beach did not have lifeguards or a red flag system. No exact time was available.

Rip Current, Berrien

When
August 5, 9:30 AM EST to 9:31 AM EST
Where
Berrien forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

Local and Coast Guard officials reported a man drown while saving two children from the lake. Around 10:30 am, the 50 year old pediatric surgeon observed two young kayakers caught in the high waves and rip currents. He swam to them and was able to aid them. However, he was subsequently caught in the same conditions and drown.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Berrien2012-08-0541MaleIn WaterDirect
Rip Current, Berrien2012-08-0550MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406183, 390876.